Ready to Help Whenever You Need Us
We know who to talk to, where to find answers, and what steps you need to take. Let us put our 30 years of experience to work for you.
Tysabri (natalizumab) Linked to Severe Liver Injury
On February 28, 2008, the Food and Drug Administration (FDA), along with drug manufacturers Biogen Idec and Elan Pharmaceuticals, started warning consumers about significant liver injury associated with the use of Tysabri (natalizumab). Tysabri, used for treating multiple sclerosis and Crohn’s disease, has resulted in death or the need for a liver transplant in some patients. Signs of liver injury, which include elevated serum hepatic enzyme and bilirubin levels, have been reported as early as six days after the first dose. Patients are instructed to contact their doctor if they develop symptoms of hepatoxicity.
Reports of Melanoma Associated with the Use of Tysabri
A letter to the editor published in the February 7, 2008, issue of the New England Journal of Medicine warns doctors of multiple sclerosis (MS) patients about the potential risk for developing melanoma in patients treated with Tysabri. The letter, co-authored by three doctors at Beth Israel Medical Center in Boston, reports on two cases of melanoma in MS patients who were treated with Tysabri. The first was a 46-year-old woman who, shortly after receiving her first dose of Tysabri, noticed a rapidly changing mole on her shoulder which evolved into a quick-spreading form of melanoma. The second patient was a 45-year-old woman with a family history of melanoma and atypical moles on her body, who developed melanoma in her retina after receiving several doses of Tysabri. According to the letter, Tysabri may have a down-regulating effect on the immune system which encourages the growth of melanoma. The authors caution doctors against administering Tysabri to patients with a personal or family history of melanoma or atypical moles.
Tysabri Carries a Boxed Warning for Progressive Multifocal Leukoencephalopathy (PML)
Tysabri was first approved for use in the treatment of multiple sclerosis in November 2004 but was pulled from the market in February 2005 after three patients in the drug’s clinical trials developed progressive multifocal leukoencephalopathy (PML), a serious viral infection of the brain. In 2006 the FDA allowed the manufacturers to resume marketing of Tysabri under a special risk management plan called the TOUCH prescribing program, which requires mandatory patient registration and periodic follow-up.
If you or your loved one has suffered a Tysabri injury, contact us today. Submit the form to the right and we’ll let you know if you have a case and if we can represent you.